Alert archive / New York / Coastal Flood Statements in 2012

Coastal Flood Statement 20, NWS New York, NY

October 31, 20124 counties in New York

NWS New York, NY issued this coastal flood statement at Oct 31, 2012, 3:36 AM EDT for 4 counties in New York. It took effect at Oct 31, 2012, 9:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2012, 3:36 AM EDT (07:36 UTC)
In effect from
Oct 31, 2012, 9:00 AM EDT
Expired
Oct 31, 2012, 12:00 PM EDT
In force
3 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2012-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2012-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WHUS41 KOKX 310736
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
336 AM EDT WED OCT 31 2012

...MINOR COASTAL FLOODING IN VULNERABLE SOUTH SHORE BACK BAY 
LOCATIONS...

NYZ075-080-178-179-311600-
/O.NEW.KOKX.CF.S.0020.121031T1300Z-121031T1600Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-
SOUTHERN NASSAU-
336 AM EDT WED OCT 31 2012

* LOCATIONS...ALONG THE SOUTH SHORE BAYS OF NASSAU...QUEENS...KINGS
  AND WESTERN SUFFOLK COUNTIES.

* TIDAL DEPARTURES...1.5 TO 2 FT.

* TIMING...DURING THE TIMES OF HIGH TIDE...BETWEEN 9 AM AND 12
  PM.

* IMPACTS...LOCATIONS THAT ARE HISTORICALLY VULNERABLE TO TIDAL
  FLOODING WILL EXPERIENCE MINOR STREET FLOODING FROM OVERLAND
  INUNDATION.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 31, 2:14 AM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 31, 2:14 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
214 AM EDT WED OCT 31 2012

.SYNOPSIS...
LOW PRESSURE CENTERED IN WESTERN PENNSYLVANIA WILL REMAIN NEARLY
STATIONARY TONIGHT...THEN TRACK NORTH INTO SOUTHEASTERN CANADA
WEDNESDAY AND WEDNESDAY NIGHT. LOW PRESSURE OVER SOUTHEASTERN CANADA
THURSDAY EVENTUALLY DEPARTS TO THE EAST AS HIGH PRESSURE BUILDS
THIS WEEKEND. ANOTHER AREA OF LOW PRESSURE WILL PASS JUST SOUTH OF
THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
BANDS OF SHOWERS WILL CONTINUE TO ROTATE INTO THE REGION
OVERNIGHT AS SPOKES OF VORTICITY AROUND THE PARENT UPPER LOW OVER
WESTERN PA AND WEAK LOW-LEVEL CONVERGENCE. RAINFALL AMOUNTS ARE
FORECAST TO BE LIGHT.

LOWS GENERALLY IN THE MID TO UPPER 40S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
UPPER TROUGH WITH THE CLOSED LOW MOVES INTO SOUTHEASTERN CANADA
THROUGH THE PERIOD AS THE SURFACE LOW ALSO MOVES INTO SOUTHEASTERN
CANADA. WEAK VORTICITY CONTINUES TO ROTATE AROUND THE LOW...BUT IS
WEAK...ALONG WITH SURFACE INSTABILITY. SO WILL BE CARRYING MAINLY
SLIGHT CHANCE POPS FOR SHOWERS.

LEANED TOWARD THE COOLER NAM GUIDANCE FOR HIGHS WEDNESDAY AND A
BLEND OF THE NAM AND GFS FOR LOWS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MODELS ARE IN GENERAL AGREEMENT AS STACKED LOW SLOWLY MOVES
NORTHEAST. THE GENERAL TROUGH WILL TAKE SOME TIME IN THIS BLOCKED
PATTERN TO PIVOT EAST...ALLOWING HIGH PRESSURE AND UPPER RIDGE TO
FINALLY BUILD LATER THIS WEEKEND. ECMWF/GFS DIFFER SLIGHTLY WITH THE
STRENGTH OF THIS RIDGE...AS NEXT TROUGH QUICKLY MOVES IN BEHIND IT
FOR EARLY NEXT WEEK.

AT THE SURFACE...LOW PRESSURE CONTINUES TO WEAKEN AS IT MOVES
NORTHEAST...WITH A PREVAILING WEST TO NORTHWEST FLOW THE MAIN STORY
THURSDAY THROUGH SATURDAY. WITH SOME UPPER SUPPORT...WINDS COULD
PICK UP FRIDAY BEHIND A WEAK FRONT/TROUGH.

GUSTY NORTHWEST WINDS FINALLY DIMINISH SUNDAY AS HIGH PRESSURE
BUILDS FROM THE WEST. THIS HIGH LOOKS TO MOVE TO OUR NORTH LATE THIS
WEEKEND INTO MONDAY. THEN ANOTHER SFC LOW DEVELOPS AHEAD OF THE
UPSTREAM TROUGH...AND MOVES SOUTHEAST OF THE AREA BY LATER MONDAY
INTO TUESDAY. THE INITIAL BLOCKED PATTERN BECOMES MORE PROGRESSIVE
IN TIME. THUS...THIS TROUGH IS NOT EXPECTED TO AMPLIFY IN TIME TO
HAVE A BIG IMPACT ON THE LOCAL AREA.

TEMPS ARE EXPECTED TO REMAIN AT OR SLIGHTLY BELOW NORMAL THROUGH
MUCH OF THIS PERIOD DUE TO TROUGH PROXIMITY AND COOLER AIR
ENTRENCHED OVER THE NORTHEAST. THESE TEMPS MAY REBOUND SLIGHTLY
SUNDAY AND MONDAY AS THE RIDGE BUILDS.

FAIRLY QUIET CONDITIONS WITH REGARD TO SENSIBLE WEATHER THROUGH MUCH
OF THIS PERIOD. A SHOWER OR TWO POSSIBLE THURSDAY AND FRIDAY DUE TO
WEAK INSTABILITY/LIFT. ONCE THE TROUGH MOVES NORTHEAST AND RIDGE
BUILDS...DRY WEATHER RETURNS. CHANCE POPS MONDAY INTO TUESDAY WITH
NEXT TROUGH/SFC LOW.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
POST-TROPICAL CYCLONE SANDY WILL LIFT NORTH INTO SOUTHERN ONTARIO
TODAY.

SOUTH TO SOUTHWEST WINDS 5-10 KT AT ALL TERMINALS. GUSTS IN THE
TEENS POSSIBLE AGAIN AFTER SUNRISE WED...BUT NOT CONFIDENT GUSTS
WILL PREVAIL ALL DAY. THINKING IT COULD BE MORE OCCASIONAL.

CIGS VARY BETWEEN 2500-4000FT...HOWEVER GUIDANCE IS INDICATING
MOISTURE INCREASING IN THE LOWER LEVELS WITH CIGS DROPPING
OVERNIGHT. WILL TREND IN AN MVFR DIRECTION...BUT MAY HAVE TO
AMEND OF CIGS STAY UP.

CIGS WILL GRADUALLY RISE AFTER SUNRISE WED RETURNING TO VFR
BETWEEN 15Z AND 18Z.

THERE ARE TWO BANDS OF SHOWERS THAT WILL ROTATE IN OFF THE
ATLANTIC. ONE WILL PASS JUST EAST OF KGON. THE SECOND WILL BE OVER
WESTERN LONG ISLAND AND THE EASTERN PORTION OF THE LOWER HUDSON
VALLEY AND WESTERN CT. THESE SHOWERS ARE LIGHT AND SHOULD CONTINUE
THROUGH 08Z OR SO.

.OUTLOOK FOR 06Z WEDNESDAY THROUGH SUNDAY...
.WED NIGHT-FRI...VFR. GUSTS 20-25 KT THURSDAY AND FRIDAY AFTERNOONS.
.SAT...VFR. WIND NW GUSTS 25-30KT.
.SUN...VFR.

&&

.MARINE...
SCA HAS BEEN CANCELLED FOR ALL WATERS EXCEPT THE OCEAN...WHERE
MARGINAL WINDS AND HIGH SEAS CONTINUE.

LOW PRESSURE REMAINS OVER WESTERN PENNSYLVANIA TONIGHT AND TRACKS
NORTH INTO SOUTHEASTERN CANADA WEDNESDAY AND WEDNESDAY NIGHT.
SEAS ON THE OCEAN WILL BE SLOW TO SUBSIDE WITH SEAS REMAINING
ABOVE SMALL CRAFT LEVELS INTO THURSDAY. WINDS WILL BE PRIMARILY
FROM THE SW.

A GENERAL WEST TO NORTHWEST WIND PREVAILS THURSDAY THROUGH SATURDAY.
GUSTS CONTINUE...ESPECIALLY FRIDAY AND SATURDAY. WINDS DIMINISH
SUNDAY AS THE HIGH BUILDS.

SEAS SLOWLY SUBSIDE THROUGH THE PERIOD PER WAVE WATCH III.

&&

.HYDROLOGY...
MINOR RAINFALL AMOUNTS ARE EXPECTED OVERNIGHT WITH SCATTERED
SHOWERS WITH UP TO A TENTH OF AN INCH POSSIBLE. NO SIGNIFICANT
PRECIPITATION IS EXPECTED THROUGH THE END OF THE WEEK.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS HAVE FALLEN BELOW MINOR COASTAL FLOOD BENCHMARKS
ACROSS THE AREA. EVEN THOUGH TIDE LEVELS ARE EXPECTED TO REMAIN
BELOW THE MINOR COASTAL FLOOD BENCHMARKS OVER THE NEXT FEW
DAYS...THERE ARE STILL AREAS WITH EXTENSIVE AMOUNTS OF RESIDUAL
WATER COVERING LAND.

&&

.EQUIPMENT...
MULTIPLE METAR SITES AND THE JFK TERMINAL DOPPLER REMAIN UNAVAILABLE.
RESTORATION TIMES ARE UNKNOWN.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ350-353-
     355.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...MET
LONG TERM...PW
AVIATION...BC
MARINE...MET/PW
HYDROLOGY...MET
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Oct 31, 3:36 AM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
336 AM EDT WED OCT 31 2012

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
010745-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
336 AM EDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ330-335-338-340-345-350-353-355-010745-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
336 AM EDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Coastal Flood Statements in New York, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.